Skip to content
My WebMD Sign In, Sign Up
are meds still effective?
avatar
baytan2 posted:
I have had RA for nearly three years - on humira and methotrexate for over two years. But just recently I have been having soreness in my bones. I have sharp pains in both knees and both wrists but the rest of my body just feels sore all over. Even my chest and especially both hips when I turn over in bed. The humira has been working well but could this mean that it is not going to continue to be effective? Like I said the soreness seems to be in my bones. I have never had this kind of discomfort before. When my symptoms first started it was just severe PAIN. Has anyone else had this happen to them? I really don't want to start on different meds unless absolutely necessary. I am just kind of worried about this. Anybody got any ideas????
Reply
 
avatar
lakers67 responded:
you might have fibromayaliga a disease of the nerves in your body i have both and your symtoms sound like you have it .you will get a wide range of pain all over your body and fatigue.not sure if i spelled it right but you can look it up.hope it helps
 
avatar
sds18 replied to lakers67's response:
Hi!
What a mess I just got over..not only RA/fibro but got a whopping case of shingles! trust me on this..shingles is something no one should ever have to deal with.
I was not allowed to have my scheduled Remicaid infusion until I completed the 10 day antiviral meds. Needless to say, I was not a happy camper.

Are you taking neurontin for the fibro? seems to help !
 
avatar
An_242534 responded:
This may seem rather silly to ask, but have you talked to your rheumatologist about this? Don't wait, see your doctor as soon as you can, waiting for this to go away isn't realistic. Your bone is on both sides of your body, wrists, knees, hips and typically RA affects both sides of your body. RA patients commonly have fibromyalgia too, as do I. Neurontin didn't help my fibro but I do get some relief from Savella. Typically new RA patients are given methotrexate and a biologic like Humira or Enbrel. Many people can stay on these drugs for a long time and continue to get relief. I was not one of them. Methotrexacte caused severe reactions for my body and Humira helped me but only for the first 2 years. Your sudden symptoms of pain could be a sign that your body has grown resistent to Humira and/or Methotrexate. It is very important that you see your doctor ASAP, you are right to be worried. You may just need to be switched to another helpful medication. If any pain is left untreated, it can cause chronic pain for life. Also for the shingle sufferer, my sympathies and one thing...have you been tested for Lupus? I have had RA for 12 years and last year was told by my doctor that many patients over time have crossover symptoms of other autoimmune diseases. I have a friend with RA who has just been diagnosed with MS crossover and another with psorias. You might want to ask your doctor for Lupus testing. Treatment for active infections always knocked my infusion schedule out of balance. I always felt like a yo yo with pain.
 
avatar
Pink187 responded:
Hello baytan2: I have RA & have had it for 19 yrs this year. I didn't need treatment until after the birth of our last child (2001) & it was AWFUL! I started with Remicade & methotrexate (no response), then the methotrexate sent my liver enzymes up to 300. I started Enbrel after that & for 6 yrs, I forgot I even had RA! It was great! But one thing about RA & auto-immune diseases, is that they don't just affect your joints. I started having problems with the opening to my common bile duct. It was stented twice, then surgery. A year later it was worse, so for the next 18 mos, every 3 mos I had to have the old stents taken out & new ones put in. Finally, it was getting harder to stent, so they sent me to Cedars-Sinai in LA & they removed the entire duct & created a new one out of a piece of my small intestine, hooking it up to the hepatic ducts of my liver & using the Roux-en-Y procedure, the whole thing is connected. My surgeon said to me, before surgery, "I can fix this, but you still jhave RA". After the transplant, the Enbrel stopped working, but I didn't want to get rid of it, so I kept going for another year. When I had 33 swollen joints, my rheumatologist put me on Orencia. Not only did it make me sick, but it made my RA worse. But in response to your concerns, I've had more visible damage in the past year, than I've had in the entire 19 yrs (Baker's cysts behind both knees, nodules on my toes, every toe on my left foot are crooked so bad they look "curled under" & EVERYTHING hurts 24/7). That's the thing about RA. You never know what it's going to do. Each day can be different from the last. I've had every joint injected except fingers & toes. Every 3 mos, I have both hip joints injected. When I first started treatment, I was on prednisone, my feet started fracturing (14 fractures in all), not to mention the weight you gain from that medicine! So, I went from forgetting I had RA with Enbrel, to today. Every day I have severe pain & swelling. I drop, trip &/or run into everything (we're down to 4 bowls). It gets really frustrating not being able to do the things I used to do, but I remember that, with Enbrel, my husband & I were able to take care of his Mother until she passed & then my Mom right after that, until she passed. So at the right time, I had the right treatment. I admit, it's hard to live with this disease knowing that at one time, I didn't feel like this. Make sure you tell your doctor everything that's going on & all physical changes. He/she can change or modify your medicine, set you up with physical therapy or even add a different medicine. There are a lot more options now than there ever was, but the main thing is to make sure you take care of whatever you're experiencing right away, so your doctor can make any necessary changes ass soon as possible to prevent any damage or at least, mitigate any damage that may be happening. Timing is important. Without your input, your doctor won't know what's changing, & he/she can't "fix" what he/she doesn't know about. Also, if you have family/friends you are close to, let them know what's going on as well, so they can help you if you need it. I wish you the best & hope you feel better (as much as you can, anyway-but it CAN get better, it just takes awhile sometimes) very soon.


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

help with methotrexate side effectsExpert
I recommend all my patients on methotrexate take at least 1 mg of Folic Acid daily to help decrease the risk of side effects. In those ... More
Was this Helpful?
27 of 30 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.